Trastuzumab may cause cardiac toxicity, but effects are usually reversible

September 1, 2006

In women with HER2-positive metastatic breast cancer, trastuzumab can cause cardiac toxicity, which can be reversed with beta-blockers and ACE inhibitors. Additional trastuzumab treatment can be considered after recovery of cardiac function, according to a study published online August 14 in the Journal of Clinical Oncology.

In women with HER2-positive metastatic breast cancer, trastuzumab can cause cardiac toxicity, which can be reversed with beta-blockers and ACE inhibitors. Additional trastuzumab treatment can be considered after recovery of cardiac function, according to a study published online August 14 in the Journal of Clinical Oncology.

Valentina Guarneri, MD, of the University of Texas M.D. Anderson Cancer Center in Houston, and colleagues studied 218 patients who received trastuzumab for a median of 21.3 months.

The researchers found that 49 of the patients (28%) experienced cardiac events. Of these, three (1.7%) had an asymptomatic 20% decrease in left ventricular ejection fraction (LVEF), 27 (15.6%) experienced grade 2 cardiac toxicity, 19 (10.9%) experienced grade 3 cardiac toxicity, and one (0.5%) died of cardiac causes. The investigators found that all but three of the surviving patients improved when trastuzumab was discontinued and appropriate therapy was started.

Guarneri V, Lenihan DJ, Valero V, et al. Long-Term Cardiac Tolerability of Trastuzumab in Metastatic Breast Cancer: The M.D. Anderson Cancer Center Experience. J Clin Oncol. (Published online August 14, 2006. at http:// http://www.jco.org/cgi/content/abstract/JCO.2005.04.9551v1.)